MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Device Damaged Prior to Use (2284); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 06/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a coil embolization procedure, the physician noticed that a penumbra smart coil (smart coil) would not advance through and exit out of its introducer sheath.It was reported that the physician attempted to advance the smart coil into a bowl of saline but the smart coil was stuck in its introducer sheath.The issue with the smart coil occurred prior to use and, therefore, it was not used in the procedure.The procedure was completed using another smart coil.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.After the introducer sheath was removed from its pusher assembly a neckdown zone distal to the friction on the sheath was noticed.Upon functional testing, resistance was encountered while attempting to advance the returned smart coil from its returned position and the smart coil could not be advanced any further.The introducer sheath was removed from its pusher assembly by the penumbra investigator.The smart coil was re-sheathed, and the embolization coil was able to be advanced and retracted through its introducer sheath without an issue.Conclusions: evaluation of the returned smart coil confirmed the difficulty experienced when attempting to advance the coil.Further evaluation revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is retracted to beyond its original position proximal to the introducer sheath friction lock, resistance may be encountered during advancement.After unseating the mid-joint from the friction lock, the smart coil was able to advance through a demonstration microcatheter without issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8758358
Report Number3005168196-2019-01300
Device Sequence Number14027394
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2023
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF85167
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/05/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date07/03/2019
Supplement Report FDA Received Date08/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005